Analytical approximation for the generalized laplace equation with step function coefficient

R. F. Sviercoski, C Larrabee Winter, A. W. Warrick

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

Many problems in science and engineering require the solution of thsteady-state diffusion equation with a highly oscillatory coefficient. In this paper, we propose an analytical approximation ũ(x) ε L P(ω), 1 ≥ p ≥ ∞, for the generalized Laplace equation ▼ · (Κ (x) ▼u(x)) = 0 in ω s{cyrillic} Rn, with prescribed boundary conditions and the coefficient function Κ(x) ε LP(ω) defined as a step function, not necessarily periodic. The proposed solution can be regarded as an approximation to theweak solution belonging to W1,p (ω), the Sobolev space. When the coefficient function describes inclusions in a main matrix, then Κ(x) is a periodic function, and such formulation leads to an approximation, in Lp(ω), to the solution of the periodic cell-problem, ▼ · (Κ(ε-1x) = ▼w(ε-1 x)) = ▼ · (Κ(ε-1 x)1). The solution to the cell-problem is the key information needed to obtain the upscaled coefficient and therefore the zeroth-order approximation for a generalized elliptic equation with highly oscillating coefficient in ω s{cyrillic} Rn. Our numerical computation of the error between the proposed analytical approximation for the cell-problem, w̃(ε -1x) in Lp(Ω), and the solution w(ε -1x) in W1,2 Ω), demonstrates to converge in the L2 -norm, when the scale parameter ε approacheszero. The proposed approximation leads to the lower bound of the generalized Voigt-Reiss inequality, which is a more accurate two-sided estimate than the classical Voigt-Reiss inequality. As an application, we compute our approximate value for the homogenized coefficient when theheterogeneous coefficients are inclusions such as squares, circles, and lozenges, and we demonstrate that the results underestimate the effective coefficient with an error of 10% on average, when compared with publishednumerical results.

Original languageEnglish (US)
Pages (from-to)1268-1281
Number of pages14
JournalSIAM Journal on Applied Mathematics
Volume68
Issue number5
DOIs
StatePublished - 2008
Externally publishedYes

Fingerprint

Analytical Approximation
Laplace equation
Step function
Laplace's equation
Generalized Equation
Coefficient
Cell
Approximation
Inclusion
Sobolev spaces
Oscillating Coefficients
Approximation Order
Zeroth
State Equation
Scale Parameter
Periodic Functions
Diffusion equation
Numerical Computation
Elliptic Equations
Sobolev Spaces

Keywords

  • Cell-problem
  • Generalized voigt-reiss inequality
  • Homogenization
  • L-approximation
  • Laplace's equation

ASJC Scopus subject areas

  • Applied Mathematics

Cite this

Analytical approximation for the generalized laplace equation with step function coefficient. / Sviercoski, R. F.; Winter, C Larrabee; Warrick, A. W.

In: SIAM Journal on Applied Mathematics, Vol. 68, No. 5, 2008, p. 1268-1281.

Research output: Contribution to journalArticle

@article{fff00fac69864d6b82c33db64e2024c5,
title = "Analytical approximation for the generalized laplace equation with step function coefficient",
abstract = "Many problems in science and engineering require the solution of thsteady-state diffusion equation with a highly oscillatory coefficient. In this paper, we propose an analytical approximation ũ(x) ε L P(ω), 1 ≥ p ≥ ∞, for the generalized Laplace equation ▼ · (Κ (x) ▼u(x)) = 0 in ω s{cyrillic} Rn, with prescribed boundary conditions and the coefficient function Κ(x) ε LP(ω) defined as a step function, not necessarily periodic. The proposed solution can be regarded as an approximation to theweak solution belonging to W1,p (ω), the Sobolev space. When the coefficient function describes inclusions in a main matrix, then Κ(x) is a periodic function, and such formulation leads to an approximation, in Lp(ω), to the solution of the periodic cell-problem, ▼ · (Κ(ε-1x) = ▼w(ε-1 x)) = ▼ · (Κ(ε-1 x)1). The solution to the cell-problem is the key information needed to obtain the upscaled coefficient and therefore the zeroth-order approximation for a generalized elliptic equation with highly oscillating coefficient in ω s{cyrillic} Rn. Our numerical computation of the error between the proposed analytical approximation for the cell-problem, w̃(ε -1x) in Lp(Ω), and the solution w(ε -1x) in W1,2 Ω), demonstrates to converge in the L2 -norm, when the scale parameter ε approacheszero. The proposed approximation leads to the lower bound of the generalized Voigt-Reiss inequality, which is a more accurate two-sided estimate than the classical Voigt-Reiss inequality. As an application, we compute our approximate value for the homogenized coefficient when theheterogeneous coefficients are inclusions such as squares, circles, and lozenges, and we demonstrate that the results underestimate the effective coefficient with an error of 10{\%} on average, when compared with publishednumerical results.",
keywords = "Cell-problem, Generalized voigt-reiss inequality, Homogenization, L-approximation, Laplace's equation",
author = "Sviercoski, {R. F.} and Winter, {C Larrabee} and Warrick, {A. W.}",
year = "2008",
doi = "10.1137/070683465",
language = "English (US)",
volume = "68",
pages = "1268--1281",
journal = "SIAM Journal on Applied Mathematics",
issn = "0036-1399",
publisher = "Society for Industrial and Applied Mathematics Publications",
number = "5",

}

TY - JOUR

T1 - Analytical approximation for the generalized laplace equation with step function coefficient

AU - Sviercoski, R. F.

AU - Winter, C Larrabee

AU - Warrick, A. W.

PY - 2008

Y1 - 2008

N2 - Many problems in science and engineering require the solution of thsteady-state diffusion equation with a highly oscillatory coefficient. In this paper, we propose an analytical approximation ũ(x) ε L P(ω), 1 ≥ p ≥ ∞, for the generalized Laplace equation ▼ · (Κ (x) ▼u(x)) = 0 in ω s{cyrillic} Rn, with prescribed boundary conditions and the coefficient function Κ(x) ε LP(ω) defined as a step function, not necessarily periodic. The proposed solution can be regarded as an approximation to theweak solution belonging to W1,p (ω), the Sobolev space. When the coefficient function describes inclusions in a main matrix, then Κ(x) is a periodic function, and such formulation leads to an approximation, in Lp(ω), to the solution of the periodic cell-problem, ▼ · (Κ(ε-1x) = ▼w(ε-1 x)) = ▼ · (Κ(ε-1 x)1). The solution to the cell-problem is the key information needed to obtain the upscaled coefficient and therefore the zeroth-order approximation for a generalized elliptic equation with highly oscillating coefficient in ω s{cyrillic} Rn. Our numerical computation of the error between the proposed analytical approximation for the cell-problem, w̃(ε -1x) in Lp(Ω), and the solution w(ε -1x) in W1,2 Ω), demonstrates to converge in the L2 -norm, when the scale parameter ε approacheszero. The proposed approximation leads to the lower bound of the generalized Voigt-Reiss inequality, which is a more accurate two-sided estimate than the classical Voigt-Reiss inequality. As an application, we compute our approximate value for the homogenized coefficient when theheterogeneous coefficients are inclusions such as squares, circles, and lozenges, and we demonstrate that the results underestimate the effective coefficient with an error of 10% on average, when compared with publishednumerical results.

AB - Many problems in science and engineering require the solution of thsteady-state diffusion equation with a highly oscillatory coefficient. In this paper, we propose an analytical approximation ũ(x) ε L P(ω), 1 ≥ p ≥ ∞, for the generalized Laplace equation ▼ · (Κ (x) ▼u(x)) = 0 in ω s{cyrillic} Rn, with prescribed boundary conditions and the coefficient function Κ(x) ε LP(ω) defined as a step function, not necessarily periodic. The proposed solution can be regarded as an approximation to theweak solution belonging to W1,p (ω), the Sobolev space. When the coefficient function describes inclusions in a main matrix, then Κ(x) is a periodic function, and such formulation leads to an approximation, in Lp(ω), to the solution of the periodic cell-problem, ▼ · (Κ(ε-1x) = ▼w(ε-1 x)) = ▼ · (Κ(ε-1 x)1). The solution to the cell-problem is the key information needed to obtain the upscaled coefficient and therefore the zeroth-order approximation for a generalized elliptic equation with highly oscillating coefficient in ω s{cyrillic} Rn. Our numerical computation of the error between the proposed analytical approximation for the cell-problem, w̃(ε -1x) in Lp(Ω), and the solution w(ε -1x) in W1,2 Ω), demonstrates to converge in the L2 -norm, when the scale parameter ε approacheszero. The proposed approximation leads to the lower bound of the generalized Voigt-Reiss inequality, which is a more accurate two-sided estimate than the classical Voigt-Reiss inequality. As an application, we compute our approximate value for the homogenized coefficient when theheterogeneous coefficients are inclusions such as squares, circles, and lozenges, and we demonstrate that the results underestimate the effective coefficient with an error of 10% on average, when compared with publishednumerical results.

KW - Cell-problem

KW - Generalized voigt-reiss inequality

KW - Homogenization

KW - L-approximation

KW - Laplace's equation

UR - http://www.scopus.com/inward/record.url?scp=55149113467&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=55149113467&partnerID=8YFLogxK

U2 - 10.1137/070683465

DO - 10.1137/070683465

M3 - Article

VL - 68

SP - 1268

EP - 1281

JO - SIAM Journal on Applied Mathematics

JF - SIAM Journal on Applied Mathematics

SN - 0036-1399

IS - 5

ER -